Advances in Theoretical and Mathematical Physics

Volume 21 (2017)

Number 7

Special Issue: Proceedings of the Strings 2016 Conference in Beijing

Guest Editors: J. Maldacena (Institute for Advanced Study), H. Ooguri (California Institute of Technology), H. Babak (Harvard University), S. Li (Tsinghua University), W. Song (Tsinghua University), and H. Lin (Tsinghua University)

New symmetries of QED

Pages: 1769 – 1785

DOI: http://dx.doi.org/10.4310/ATMP.2017.v21.n7.a7

Authors

Daniel Kapec (Center for the Fundamental Laws of Nature, Harvard University, Cambridge, Massachusetts, U.S.A.)

Monica Pate (Center for the Fundamental Laws of Nature, Harvard University, Cambridge, Massachusetts, U.S.A.)

Andrew Strominger (Center for the Fundamental Laws of Nature, Harvard University, Cambridge, Massachusetts, U.S.A.)

Abstract

The soft photon theorem in $U(1)$ gauge theories with only massless charged particles has recently been shown to be the Ward identity of an infinite-dimensional asymptotic symmetry group. This symmetry group is comprised of gauge transformations which approach angle-dependent constants at null infinity. In this paper, we extend the analysis to all $U(1)$ theories, including those with massive charged particles such as QED.

Full Text (PDF format)

Published 19 March 2018